Discover Portal

NIHR Signal Medication to reduce stomach acid may increase risk of hip fractures

Published on 5 March 2019

doi: 10.3310/signal-000743

People who take proton pump inhibitors for digestive disorders such as stomach ulcers and acid reflux may be up to 24% more likely to experience hip fractures. Nevertheless, the benefits of treatment in an individual may outweigh this effect unless the risk of osteoporosis or fracture is high.

A conversation between the prescriber and the individual patient on relative risks should help in a treatment decision.

The link may be important for people taking these drugs, especially if they have other conditions like osteoporosis.

  •   Gastrointestinal disorders, Medicines, Musculo-skeletal disorders, Orthopaedics, Primary care, Acute and general medicine
Medication to reduce stomach acid may increase risk of hip fractures

Why was this study needed?

Proton pump inhibitors are commonly prescribed - about five million per month in the UK. Guidance suggests that they should usually be given as relatively short courses. However, these are often repeated, and almost two-thirds of people have either multiple courses or remain continuously on treatment. Proton pump inhibitors are also available without a prescription.

Hip fractures are common in the UK with our ageing population and relatively high rates of osteoporosis. For example, an otherwise healthy 80-year-old woman with average bone density for her age will have about a 4% risk of a hip fracture within 10 years. Proton pump inhibitors are widely prescribed so even a small increase in fracture risk will be the cause of many fractures.

This study built on existing evidence to help clarify the increased risk of PPIs.

What did this study do?

This large meta-analysis included 24 observational studies with a total of 2,103,800 participants. Only studies with over 500 patients and a follow up of more than a year were included. The authors included cohort and case-control studies.

The drugs studied were rabeprazole, pantoprazole, omeprazole, esomeprazole and lansoprazole. All doses were included, and secondary analysis ascertained whether a low, medium or high dose made a difference.

There was heterogeneity between studies and although accounted for in the analysis, this, combined with the observational study design, means that the results need to be viewed with some caution.

What did it find?

  • The pooled risk of hip fracture for those receiving PPIs was 20% (risk ratio [RR] 1.20, 95% confidence interval [CI] 1.14 to 1.28). Risk increased slightly in line with treatment duration. Short term use of less than one year was associated with a 20% increase (RR 1.20, 95% CI 1.16 to 1.25). Intermediate treatment between one to two years saw this increase to 23% (RR 1.23, 95% CI 1.07 to 1.41) whereas long term treatment of three years or more ran at 24% (RR 1.24, 95% CI 1.10 to 1.40).
  • Dosage saw a similar but more pronounced upward trend. Low doses were shown to increase risk of hip fracture by 17% (RR 1.17, 95% CI 1.05 to 1.29). Medium doses increased this to 29% (RR 1.29, 95% CI 1.14 to 1.44) whereas higher doses came in at 30% (RR 1.30, 95% CI 1.20 to 1.40).
  • Looking at individual drugs, only rabeprazole (RR 1.27, 95% CI 1.05 to 1.53) and omeprazole (RR 1.13, 95% CI 1.05 to 1.22) were found to increase the risk.

What does current guidance say on this issue?

NICE 2014 guidance on gastro-oesophageal reflux disease (GORD) and dyspepsia in adults recommends that a full-dose PPI should be offered for four or eight weeks for reflux. If symptoms reoccur after this period, a PPI at the lowest dose should be given. People who have had narrowing or tightening of the oesophagus should remain on long-term full-dose PPI therapy.

People with dyspepsia should have eradication therapy for H. pylori if it is present. If symptoms persist, then a low dose PPI or an alternative class of drug, a Histamine H2-receptor antagonist, is recommended in the short-term or ‘as needed’ to avoid long-term use.

What are the implications?

Proton pump inhibitors (PPI) prescribing should be made after careful consideration and discussion of the risks.

As PPIs can be obtained over the counter, it is important that pharmacists and members of the public at increased risk of hip fractures, such as those with osteoporosis, are also made aware of the potential side-effects before they buy.

Citation and Funding

Poly TN, Islam MM, Yang HC et al. Proton pump inhibitors and risk of hip fracture: a meta-analysis of observational studies. Osteoporos Int. 2019;30(1):103-14.

This work was financially supported by the BTMU Research Center of Cancer Translational Medicine and the Ministry of Education (MOE) in Taiwan and the Health and Welfare surcharge of tobacco grants MOHW-106-TDU-B-144001.

Bibliography

Joint Formulary Committee. British National Formulary (online). Proton pump inhibitors. London: BMJ Group and Pharmaceutical Press; (accessed March 2019).

NICE. Gastro-oesophageal reflux disease and dyspepsia in adults: investigation and management. CG184. London: National Institute for Health and Care Excellence; 2000.

MHRA. Proton pump inhibitors in long-term use: increased risk of fracture London: Medicines and Healthcare Products Regulatory Agency; 2014.

Expert commentary

These findings don’t mean we should stop using proton pump inhibitors (PPIs): they remain valuable for reflux and peptic ulceration.

But they remind us that no drug is totally safe and that PPIs need to be used with the same caution that we use with other drugs with more well-known risks. Such caution is even more important in people with polypharmacy and a high risk of falls or those with established osteoporosis.

Even if we do not prescribe ourselves, it would also be wise to advise these high-risk patients who might be buying them over the counter of these risks.

JRF Gladman, Professor of the Medicine of Older People, University of Nottingham; Honorary Consultant in Health Care of Older People, Nottingham University Hospitals NHS Trust

The commentator declares no conflicting interests